Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 133, NWS North Platte, NE

July 22, 1997Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 1997, 11:39 AM CDT for Wheeler County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 22, 1997, 11:39 AM CDT (16:39 UTC)
Expired
Jul 22, 1997, 12:25 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:50 AM CDTHail 0.75Bartlett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 221639 RRA
SVRLBF
NEC183-221725-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1139 AM CDT TUE JUL 22 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1225 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHEASTERN WHEELER COUNTY
 
AT 1136 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH
PLATTE DOPPLER RADAR 31 MILES SOUTH OF O NEILL OR 6 MILES NORTH OF
BARTLETT MOVING SOUTHEAST AT 25 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR AND
NORTH OF
  BARTLETT                     BY 1150 AM CDT
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

BUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:54 AM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 2:54 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
254 AM CDT TUE JUL 22 1997

...FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES...

MODELS SIMILAR WITH BROAD 500 RIDGE ACROSS MOST OF UNITED STATES WITH
WEAK FLOW EXCEPT OVER EXTREME NORTHERN U.S. WITH RIDGE RUNNERS OVER
DAKOTAS. SHORTWAVE OVER BAHA CALIFORNIA THAT HEADS NORTH BY 48 HOURS.
BASICALLY...NORTH PLATTE CWA DOES NOT GET ANY EFFECTS FROM ANY
SHORTWAVES AS SYSTEMS GO NORTH OR STAY WEST OF CWA. ONLY WEATHER MAKER
AS RIDGE RUNNERS CONTINUE TO PASS WELL NORTH OF CWA INTO THE DAKOTAS
AND MN.

KLNX RADAR SHOWING ISOLATED THUNDERSTORM SOUTHWEST VTN AND WATER VAPOR
IMAGERY SHOWING MONSOONAL MOISTURE HEADED EAST TOWARD CWA. WITH DARK
AREA ALSO NEAR CWA IN WATER VAPOR...WHEN MONSOON MOISTURE HIT DARK
AREA...ISOLATED SUPERCELL BLEW UP NORTH OF OGA LAST EVENING. FEEL WITH
MONSOONAL MOISTURE NEAR LBF AND FACT THAT THUNDERSTORM IS GOING BY
VTN...FEEL POPS CANNOT BE RULED OUT TODAY ACROSS LBF CWA EVEN WITH LACK
OF SHORTWAVES. WASHED OUT SFC FRONT NEAR AREA AS HARD TO FIND IN 06Z
ANALYSIS BUT THING FRONT IS BETWEEN BFF AND SNY AND JUST NORTH OF LBF.
THIS FRONT SHOULD PROVIDE A FOCUSING MECHANISM AND THERE SHOULD BE A
FEW OUTFLOW BOUNDARIES AROUND ALSO HELP FOCUS THUNDERSTORMS. AIRMASS
ALSO UNSTABLE AND AGREE WITH SPC DISCUSSION. CAPE VALUES ALSO PROGGED
TO BE IN 2000-3000 J/KG RANGE WITH 850 THTE RIDGE OVER CWA TODAY AND
700 THTE RIDGE OVER WESTERN NEBRASKA. THUNDERSTORMS WILL GET HARDER TO
FORM AFTER TONIGHT AS 700 TEMPS WARM AND CAP GETS STRONGER. WILL GO
CLOSE TO FWC FOR HIGHS AS CANNOT ARGUE WITH FWC VALUES SINCE I GET
CLOSE TO THESE USING MY 850 MIXING DOWN TO SFC METHOD.

GOING FORECAST LOOKS GOOD AND HAVE NO RECOMMENDATIONS.

CCF
LBF BB 089/064 092/066 093 702211  ANW BB 089/065 092/068 093 702222
OGA BB 090/064 093/066 093 702222  ONL BB 087/067 091/070 092 702222
IML BB 091/065 094/067 094 702222  BBW BB 088/064 091/066 092 702211
VTN BB 091/065 094/067 095 702222

MICHELS

In the hours before

Special weather statement, Jul 22, 7:21 AM CDT, 4 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-241200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 AM CDT TUE JUL 22 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
TONIGHT ACROSS NORTH CENTRAL NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY LATE AFTERNOON EAST
OF A LINE FROM BROKEN BOW TO MERRIMAN. SCATTERED THUNDERSTORMS ARE
POSSIBLE ACROSS THE REMAINDER OF THE AREA BUT ARE NOT EXPECTED TO REACH
SEVERE LEVELS.

WARM AIR AT THE MID LEVELS OF THE ATMOSPHERE WILL TEND TO INHIBIT
THUNDERSTORM DEVELOPMENT WEST OF THE SLIGHT RISK AREA. A TROUGH OF LOW
PRESSURE THOUGH ACROSS THE EASTERN PANHANDLE WILL TEND TO FOCUS
THUNDERSTORM DEVELOPMENT OVER THE WESTERN OUTLOOK AREA...BUT THE WARM
MID LEVELS WILL INHIBIT STRONG THUNDERSTORM DEVELOPMENT. IN THE SLIGHT
RISK AREA...SLIGHTLY COOLER AIR AT THE MID LEVELS COMBINED WITH STRONG
SURFACE HEATING WILL HELP FOR SCATTERED THUNDERSTORMS AND SOME OF THESE
COULD BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND HIGH WINDS.

MICHELS
Local storm report, Jul 22, 7:58 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
758 AM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 AM    7 NW BREWSTER             NE   0.88 INCH HAIL
07/22/97   BLAINE

SLM
Local storm report, Jul 22, 7:59 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
758 AM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

074,8 AM    7 NW BREWSTER             NE   0.88 INCH HAIL
07/22/97   BLAINE

SLM
Special weather statement, Jul 22, 11:03 AM CDT, 36 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-231200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1102 AM CDT (1002 AM MDT) TUE JUL 22 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF NORTH CENTRAL NEBRASKA...AND ACROSS MOST OF THE OUTLOOK
AREA BY EVENING...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM
THE SOUTH DAKOTA STATE LINE NORTH OF BASSETT TO BARTLETT...THROUGH
EARLY AFTERNOON. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON INTO THIS EVENING EAST OF A LINE FROM RUSHVILLE TO
OGALLALA TO HAYES CENTER.

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTH CENTRAL
NEBRASKA THROUGH EARLY AFTERNOON. THE MAIN THREAT WITH THESE STORMS
WILL BE VERY HEAVY RAIN...HOWEVER A FEW STORMS MAY HAVE TO POTENTIAL TO
PRODUCE LARGE HAIL AS WELL.

BY LATE AFTERNOON...A SLOW MOVING WARM FRONT WILL SLIDE NORTH TO A LINE
FROM RUSHVILLE TO OGALLALA.  ABUNDANT LOW LEVEL MOISTURE AND PLENTY OF
SUNSHINE WILL FOCUS THUNDERSTORM DEVELOPMENT IN THIS AREA BY LATE
AFTERNOON. ALTHOUGH WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT
EXPECTED...A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS. WITH PLENTY OF MOISTURE
AVAILABLE IN THE ATMOSPHERE...VERY HEAVY RAIN IS POSSIBLE AS WELL.

WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO LIMIT
THUNDERSTORM DEVELOPMENT IN EXTREME SOUTHWEST NEBRASKA THROUGH THE
EVENING.

STOPPKOTTE
Local storm report, Jul 22, 11:26 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1130 AM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    11 SW STUART             NE   0.88 INCH HAIL
1030 AM     9 SW STUART             NE   0.75 INCH HAIL
07/22/97   HOLT

KMB
Local storm report, Jul 22, 11:30 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
1130 AM CDT TUE JUL 22 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    11 SW STUART             NE   0.88 INCH HAIL
1030 AM     9 SW STUART             NE   0.75 INCH HAIL
07/22/97   HOLT

KMB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:06 PM CDTSevere Thunderstorm WarningLBFArthur64 min
Jul 21, 9:52 PM CDTSevere Thunderstorm WarningLBFArthur48 min
Jul 21, 10:10 PM CDTSevere Thunderstorm WarningLBFKeith60 min
Jul 22, 7:47 AM CDTSevere Thunderstorm WarningLBFBlaine48 min
Jul 22, 10:14 AM CDTSevere Thunderstorm WarningLBFHolt46 min
Jul 22, 4:29 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Jul 22, 5:31 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jul 22, 6:02 PM CDTSevere Thunderstorm WarningLBFRock63 min
Jul 22, 6:23 PM CDTSevere Thunderstorm WarningLBFCherry62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.